Illinois, 2004

Cold in Illinois, January 19, 2004

January 19, 2004 · NWS LOT · 1 event in 1 county or zone

47 year old man found dead in Portage Park, Cook County, due to hypothermia. Overnight low temperature was 3F.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

47 year old man found dead in Portage Park, Cook County, due to hypothermia. Overnight low temperature was 3F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 19, 11:36 AM CST, 24 minutes earlier.

Area forecast discussion, Jan 19, 11:36 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1136 AM CST MON JAN 19 2004

.AVIATION DISCUSSION FOR 18Z TAFS...

NW FLOW CONTS ALOFT...WITH FCST AREA ON ANTICYCLONIC SIDE OF SHEARED
VORT AXIS ROTATING AROUND BACK SIDE OF NEW ENGLAND UPR VORTEX. WK
SFC RDG AXIS OVER CNTRL PLAINS AND UPR MDWST MOVG SLOWLY EASTWARD
THRU TUES, THOUGH WEAKENING THRU PD AS YET ANOTHER S/WV DIVES OUT OF
NRN PLANS. RESULT IS GRADUALLY DIMINISHING DRY NW FLOW IN
LLVLS...ALNG WITH SOME INCRSG MID/HI LVL CLDS AS S/WV APPROACHES.

ONLY POTENTIAL EXCEPTION TO ABOVE IS KGYY...WHICH HAS BEEN ON
WESTERN FRINGE OF LAKE EFFECT CLDS OFF SOUTH END OF LK MICH THIS
MRNG. ETA FCST SOUNDINGS KEEP MEAN BOUNDARY LAYER WINDS 340 DEG OR
SO INTO TNGT...WHICH ALONG WITH ICE NOTED ALONG WRN/SWRN SHORE IN
VIS SAT IMAGE SHOULD KEEP MAIN BAND OF LK EFFECT CLDS OFF TO THE
EAST. ETA FCSTS LLVL WINDS TO VEER MORE NRLY OVR THE LAKE TOWARD END
OF TAF PD MIDDAY TUES WHICH COULD BRING SOME MORE LAKE INDUCED SC
INTO KGYY...THOUGH BACKS NW AGAIN IN AFTN AND WILL NOT INTRODUCE
ATTM.

RATZER

&&

.DISCUSSION FOR MORNING GRIDS/ZONES...

ARCTIC HIGH BUILDING INTO UPPER MIDWEST THIS MORNING. THOUGH TEMPS
HAVE DROPPED TO SINGLE DIGITS, ADVANCING RIDGE HAS RELAXED GRADEIENT
ENOUGH TO SLACKEN WINDS AND KEEP WIND CHILLS ABOVE ADVISORY
CRITERIA. WILL CANCEL WCA AT THIS ISSUANCE.

WEAKENING NORTHWEST SURFACE WINDS HAVE ALSO PUT THE SKIDS ON LE SNOW
SHOWERS IN PORTER COUNTY. 88D INDICATES WEAKENING OF RETURNS AND
CONTRACTION OF PRECIP AREA THROUGH VALPO SURFACE OB SHOWS VSBY STILL
REAMINING AROUND 3SM. GIVEN CURRENT WIND FORECAST EXPECT SOME BANDS
OF SHOWERS TO CONITNUE THROUGH EVENING IN PORTER COUNTY THROUGH
AREAL COVERAGE SHOULD CONTINUE TO BE LIMITED.

MOVEMENT OF SURFACE HIGH OVER FORECAST AREA TONIGHT WILL DROP TEMPS
ONCE AGAIN TO SINGLE DIGITS. LACK OF SIG SNOW COVER SAVING BLO ZERO
READINGS AGAIN WITH LIGHT WINDS HHINDERING THREAT OF WIND CHILLS BLO
ADVISORY CRITERIA.

SEMI-PERMANENT NORTHWEST FLOW IS EXPECTED TO SEND ANOTHER SHORT WAVE
TO THE AREA WEDNESDAY. VORT MOVES NORTH OF AREA WITH UVV
CONCENTRATED IN WI AND MI. APPEARS THAT AREA WILL GET DUSTING TO AN
INCH AT BEST. TRAILER IN SERIES OF WAVES BRINGS ANOTHER CLIPPER TO
UPPER MIDWEST BY FRIDAY MORNING. THIS SYSTEM CARRIES A LITTLE
FARTHER SOUTH AND BRING A BETTER THREAT OF SNOW.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.

&&
Hazardous weather outlook, Jan 19, 9:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
900 AM CST MON JAN 19 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-201200-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
900 AM CST (1000 AM EST) MON JAN 19 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS ARE AGAIN AFFECTING THE LAKE SHORES OF
PORTER COUNTY WITH 1 TO 3 INCHES OF NEW SNOW POSSIBLE FROM
CHESTERTON ON EAST TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ740>746-766-201200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
900 AM CST MON JAN 19 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT
ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FROM GARY IN TO NEW
BUFFALO MICHIGAN FOR WINDS TO 25 KNOTS AND WAVES TO 7 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GALE WARNING MAY BE NEEDED WEDNESDAY AS WINDS INCREASE TO 35 KNOTS.

&&

           NWS CHICAGO WEBPAGE:

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
January 19, 12:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2004-01-1947MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382920.